New front line chemotherapy agents currently being used in breast and ovarian cancer cause hair loss in nearly 100% of patients. The loss is usually not immediate. It will usually begin after a few treatments. Hair may fall out gradually or in clumps. Hair that is still growing may become dry and dull. Once the fall out begins, many patients choose to take control of the process and shave their heads rather than endure the emotional stress of watching the hair fall out. These women are generally prepared with a wig shaped and styled close to their own look.
If you are about to start chemotherapy treatments, it is helpful to get a wig before you lose a lot of hair, so that the stylist can match your own color and style. Wigs are often available through the American Cancer Society. The Look Good Feel Better Program through the Cosmetology Association is also very helpful.
The cause of the hair loss lies in the way anti-cancer drugs work. Cancer cells grow and divide rapidly, so anticancer drugs are made to kill fast-growing cells. Hair follicle cells also grow and divide rapidly.
There are currently products being tested that may prevent hair loss in chemotherapy patients. One is hoped to inhibit or stop rapid cell division in the hair follicle. Another will deliver small proteins to the hair follicle to protect the hair from the effects of the chemotherapy. These remedies are not widely used but offer some hope for the future.
The hair usually grows back after the chemotherapy treatments are over. Sometimes growth will start while the patient is still in treatment and often the new hair will grow back in a different color or texture. Gray hair that falls out as a result of chemotherapy treatments will sometimes grow back in its original color.
As a woman and having worked with mostly women during my career, the subject of breast cancer is near to my heart. Statistics tell us that one in every nine women will get breast cancer at some time in her life.
Probably the most devastating of the side effects of chemotherapy is hair loss. Although the medical profession is making progress in preventing it, hair loss is still very common while undergoing treatment. The loss will range from moderately thinning hair to total loss.
If you are dealing with the prospect of breast cancer or have a friend or family member who is, I have some information and suggestions for dealing with the hair loss associated with chemotherapy treatment.
Hair loss will usually begin shortly after the first treatment. It may start to thin gradually or possibly fall out in clumps. At this point, many women prefer to assume control and have their hair shaved off to avoid the daily heartbreak of watching it fall out. If the woman is planning on wearing a wig, it is wise to shop for it and to have it trimmed and styled by her hairdresser before the chemotherapy treatments begin. Then it will be ready on the day it is needed and won’t require an emergency visit to the hairdresser.
If, like many women, you prefer not to shave your hair off, there are ways to protect and to preserve your hair and reduce fall out.
- Try a slightly shorter and layered style. This provides for a fuller look to thinning hair.
- Prevent undue stress on your hair by refraining from brushing and to use only wide-toothed combs.
- Baby the hair as much as possible by washing it no more than every other day.
- Let your hair air dry as often as possible. This saves on stress and also will help prevent scalp dryness.
- Reduce friction and pulling on the hair, while sleeping, by using a satin pillowcase.
Most chemotherapy patients will experience re-growth about one month after the last treatment. At first the new hair may be different in texture and even color than your natural hair, however it usually returns to its original condition within six months to one year. Consult your hairdresser in deciding on a style for each stage of your new hair. As it grows, you will be able to experiment with many different styles.
|Your Breast Cancer Treatment Handbook:...||The Breast Cancer Prevention Diet: The...|